Polyneuropathy attributed to tacromolimus

Hi! 

I'm my husband's caregiver.  He had a double lung transplant in July of 2018.  In April 2019 he started experiencing some numbness in his feet with foot drop.  It is now affecting his legs up to his knees.  Fast forward, the transplant team has taken him off prograf thinking that is the problem.  He has been off for two weeks and his hands are now becoming numb.  He has lost feeling in three fingers on each hand.  Has anyone else had experience with this?  He is in a wheelchair full time now and I'm worried about his losing his ability to use his hands and his ability to walk again.  Our doctors are stumped....

Dolly Helbert

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • Just as an additional note to the reply I sent.  One of the guys who had his heart-lung at Stanford had a numbness in his legs and ended up in a wheelchair.  The Stanford team couldn't come up with a reason until they called in an Infectious Disease specialist who happen to come up the answer.  This came from a non-poisonious spider bite that the patient and the family didn't realize could be an issue. Doctors need to look outside of the box and patients need to report anything that breaks/punctures the skin. 

     

  • My son is 12 years out from heart lung.  How low a dose of prograf?, generic or brand?  Did his docs test weekly levels to see if he was too high?  Have you seen a neuro familiar with these drugs?  Are you tied into Duke?

    • They have kept a good check on his prograf levels since he has had kidney issues related to the levels as well.  He is on the lowest he could tolerate to keep him out of rejection.  At Duke they use Dr. Reddy Tacromolis only since they have had negative experiences with other off brands.  Yes, on the neuro piece as well. They are working closely with the transplant team.   He has been taken completely off Prograf and is on Everolimus at this point and has been on that for about three weeks.  The excruciating back pain that they could not identify (thought it was associated with a mild disc problem or muscular since he was not able to exercise) is completely gone.  We are thinking it was all prograf related.  He is getting weaker even though he is off prograf.  We are in a "wait and see" if any of his feeling in his legs or hands come back at this point.  It's been three weeks since the prograf was discontinued.  Any suggestions on centers where the neuro department may be better versed in the drug interactions?  We would be open to second opinons and I'm sure Duke would not be opposed since they cannot provide answers at this point other than wait and see.

      • Hello again Dolly,

        I haven't had a chance to write you before tonight. Have things improved for your husband?  

        If not, here are a few things to consider.  I fought the groundbreaking federal government changes to get Lung and Heart Lung transplants covered by insurance companies 35 years ago. My son's life story went world wide and that open the door to save many, many thousands of lives over these years. I fought the insurance companies to keep my son on brand name Prograf and yes, it made a difference.  The FDA allows too many changes by companies without oversigh. Predisone was the culprit with my son's back pain.  The Neuro/Spine specialist was able to get special xrays that found the problem.  One best things that was prescribed in place of pain medications is a Lidoderm patch that he can use safely made by Endo Pharma.  It is self sticking and works fairly quickly.  My son's dose of Predisone is now 2.5 every other day and 5mg the other days. Prograf is 0.5 (2 in the AM and 1 in the PM).  Stanford set his Prograf levels to stay between 4 and 6 in his labs. My son was also recently prescribed the Dexacom glucose meter.  We now know that Prograf raises his glucose 200 or more points with both the AM and the PM dose. I share this as diabetes is an ongoing struggle for most patients and attempting to protect their kidneys isn't easy.  I put together a 20 specialist team at Stanford for my son and then did the same here in San Diego.  I have worked with many transplant centers over these 35 years and none of them including now use a team of specialist...while we have had some amazing transplant doctors, they do NOT know it all!  Does your husband have a Hematologist, a CKD specialist, an Endocrinologist, Orthopedic Spine specialist, Cardiologist?  These are just a few that need to be on the team. I am still dealing with drug interactions and the Pharmacist in these different departments.  At Stanford I was able to the Director of Pharmacy and have them sit down with me as the caregiver to go over the 35 meds they had my son on...they were shocked at the cocktail mixture and made immediate changes that helped.  My son will be seeing the transplant director here at UCSD this coming week and I will run it by him to see if he has any thoughts. I will close for now and wait for a reply.  I really do hope things are better by now.    

         

        • Hi Dolly,

          I am glad to hear things are improving for your husband.  Thanks to you I have been researching Prograf further.  My son has had neurological problems (hand temors on and off), sudden changes of mood and a type of seizure that no one in Neuro is familiar with.  His MRI did show some leisons that appear to have happen during surgery.  That was never mentioned after surgery so I was surprised.  The major shock now is finding out that Prograf is driving his diabetes beyond being controlled.  All of his doctors said Prograf will not do that. After some strong insistance the Transplant Pharmacist did research and confirmed it does raise glucose. I will let you know later this week if the Director of Lung-Heart/Lung here has any suggestion in regards to Prograf or other information.  He travels to transplant centers to present new findings here in the US and other centers around the world. 

          Bill's creatine has gotten higher and today it was 2.5.  He is stage 3 Chronic Kidney Disease, fortunately we have a fantastic CKD doctor who gives incredible care.  I shared with her about the diabetes and Prograf, she is really concerned. 

          Perhaps I can catch up with you to ask about aftercare at Duke.  The Director here is strongly encouraging patients to leave CA due to the extreme increase in cost of living.

          I hope you and your husband have a great week!

        • Thank you for the great response.  They have taken him off Prograf completely and he is currently on Everolimus.  His back pain is completely gone so we are thinking the last 8 months of excruciating pain was prograf.  He did try Lidocaine patches and the only way he could get the pain under control was a daily massage, CBD cream and another specialy cream that the pain docs at Duke came up with.  He used a little Oxy but that really did nothing.  He is off all of the treatments now so we know it had to be the Prograf.  He is staring to feel some shocks in his legs which the OT team is saying may be the nerves starting to wake up so we are so very hopeful that maybe one day he will walk again.  He has been on everolimus only for a month but are being assured that it will be as good as Prograf for anti rejection  His creatnine numbers have dropped with this drug as well so it is kinder to the kidneys.  He does have a hemotologist, ednocrinologist and has already been seen by the kidney transplant team since his kidneys were in such dire shape with the prograf.  We have been through the ortho docs and the neurology department.  We have hit them all except cardiology.  He did a full cardio workup before his transplant and all was well (he is lungs only).  Thnaks for your help!

           

  • Hi Dolly,

    I wouln't try to guess what is causing issues for your spouse, I will leave a link to a site that has patient reviews of all medications and their side effects. Entertaining reading but a "grain of salt," with some of the reveiws. You may get some ideas though.

    Ask a Patient

    • Thank you.  Did you mean to attach a link?

       

      • Click on "ask a patient " above

        • Thanks.  No one has had symptoms close to his...I guess what he is experiencing is truly rare.

           

This reply was deleted.

Facebook & instagram

TransplantBuddies & Friends Facebook Group

TransplantBuddies & Friends

Transplant Stories

Members Stories

Twitter

COTA

Lung Transplant Foundation

Cystic Fibrosis.com

        Organ Donation Surprising Facts

Latest Activity

DAP1122 (Don) posted a blog post
6 hours ago
DAP1122 (Don) posted a blog post via Latest Activity on TransplantFriends.com
6 hours ago
Kidneyboy replied to Tina Waggoner's discussion Cardiac Ablation
yesterday
Kidneyboy replied to Tina Waggoner's discussion Cardiac Ablation via Latest Activity on TransplantFriends.com
yesterday
More…

Planetary Biosciences for Cystic Fibrosis

Please Donate for CF Patients